Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 173, NWS Hastings, NE

August 22, 2021Furnas County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Aug 22, 2021, 5:28 PM CDT for Furnas County, Nebraska. It was in force for 47 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2021, 5:28 PM CDT (22:28 UTC)
Expired
Aug 22, 2021, 6:15 PM CDT
In force
47 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Furnas County, NE

The radar

The Grand Island radar (KUEX), 139 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 5:50 PM CDTHAIL 1.52 S Wilsonville, NE
Aug 22, 5:57 PM CDTTSTM WND GST 711 Sw Hendley, NEMEASURED GUSTS OF 68 AND 71 MPH REPORTED.
Aug 22, 6:00 PM CDTTSTM WND GST 654 W Beaver City, NEWIND GUSTS ESTIMATED TO BE NEAR 65 MPH AT HWY 89 AND 283 INTERSECTION.
Aug 22, 6:04 PM CDTHAIL 17 Se Hendley, NEREPORT OF QUARTER SIZE HAIL ON HWY 283 APPROXIMATELY 3 MILES NORTH OF THE NE/KS STATE LINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 5:01 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2021-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2021-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 537 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-584 J/kg
Mixed-layer LCL
1143 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
537 m²/s²
0-3 km storm-relative helicity
608 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

248 
WUUS53 KGID 222228
SVRGID
NEC065-222315-
/O.NEW.KGID.SV.W.0173.210822T2228Z-210822T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
528 PM CDT Sun Aug 22 2021

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Southwestern Furnas County in south central Nebraska...

* Until 615 PM CDT.

* At 527 PM CDT, a severe thunderstorm was located over Lebanon, or
  19 miles northeast of Oberlin, moving east at 20 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Wilsonville and Hendley.

It appears the main threat for large hail will impact far southern 
portions of Furnas County, mainly south of Highway 89. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4021 10019 4024 9987 4000 9985 4000 10019
TIME...MOT...LOC 2227Z 264DEG 19KT 4004 10029 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Pfannkuch
2 follow-up statements
712 
WWUS53 KGID 222241
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
541 PM CDT Sun Aug 22 2021

NEC065-222315-
/O.CON.KGID.SV.W.0173.000000T0000Z-210822T2315Z/
Furnas NE-
541 PM CDT Sun Aug 22 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHWESTERN FURNAS COUNTY...

At 540 PM CDT, a severe thunderstorm was centered a few miles west 
of Wilsonville, or 21 miles northwest of Norton, moving east at 25 
mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Wilsonville and Hendley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
brief flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4021 10019 4024 9987 4000 9985 4000 10019
TIME...MOT...LOC 2240Z 257DEG 23KT 4006 10017 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Pfannkuch
093 
WWUS53 KGID 222251
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
551 PM CDT Sun Aug 22 2021

NEC065-222315-
/O.CON.KGID.SV.W.0173.000000T0000Z-210822T2315Z/
Furnas NE-
551 PM CDT Sun Aug 22 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHWESTERN FURNAS COUNTY...

At 550 PM CDT, a severe thunderstorm was located near Wilsonville, or
17 miles northwest of Norton, moving east at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Wilsonville and Hendley. 

The main threat for large hail will concentrate slightly 
south-southeast of Wilsonville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4021 10019 4024 9987 4000 9985 4000 10019
TIME...MOT...LOC 2250Z 264DEG 27KT 4007 10005 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Pfannkuch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:06 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 22, 3:06 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
306 PM CDT Sun Aug 22 2021

.DISCUSSION...(This evening through Sunday)
Issued at 305 PM CDT Sun Aug 22 2021

As of 2:45 pm satellite shows the remnants of a pesky, narrow, lower
level stratus deck breaking up over the northern portions of the
CWA. Under this cloud deck temperatures are struggling to reach 80
degrees. Clear areas are currently into the mid 80s across south
central NE, and mid 90s in KS. Breezy southerly flow at the sfc
today thanks to a tightening sfc pressure gradient from being wedged
between an approaching sfc low to the northwest and the departed
sfc high to the northeast. The main focus of the forecast is the
severe weather potential this evening and tonight, as well as the
heat the next two days. Then in the extended there are plenty of
off and on chances for more showers and thunderstorms and warmer
than average temps continue.

PoPs and the severe weather threat tonight:

Ahead of an upper level trof a sfc low is set to move across the
Northern Plains later this afternoon. This will push a weak cold
front through the area that will then stall around the state line
later tonight.

This looks to be one of those situations where development of
convection will be rather isolated in nature, but what does develop
has the chance of quickly going severe. The atmosphere is rather
primed for severe weather (though there is a slight cap in place,
but the frontal boundary should help with that). Most of our CAPE is
coming from daytime heating today, with most models showing around
2,000-3,000 J/kg of MLCAPE and 0-6 km bulk shear of 40-50 kts. Low
and midlevel lapse rates look fairly steep, and there is decent low
level curvature to the hodograph. This is certainly supportive of
supercell development with large hail, damaging winds, and
potentially an isolated tornado. Models generally agree that the
main timing is between 7pm and 1am, though we could still see a few
isolated storms outside this time period. With regards to location,
there is disagreement amongst models. The HRRR and the NAMNEST both
keep things a little farther south, around the state line, sweeping
across from west to east. The RAP shows development over the western
CWA that sort of stalls out and dies then redevelops with the LLJ
later tonight over the far eastern CWA. The EC and the GFS keep
storms focused around the I-80 corridor sweeping from west to east.
Even this close in time there is still too much uncertainty as to
how exactly this will play out later.

The remainder of the forecast is characterized by southwest flow
aloft, broad upper level high pressure to our south, and periodic
small waves pushing through that bring off and on chances for
showers and thunderstorms. Tomorrow and Tuesday look to be
uncomfortably hot, with highs well into the 90s and heat indices
from 100-105 degrees. Then tomorrow afternoon a weak midlevel wave
moves through and could help to spur some late afternoon to early
evening showers and storms, a few of which could be strong to
severe. Tuesday afternoon another quick shortwave moves through
along with a sfc cold front which could bring some showers and
storms to the eastern most portions of the CWA Tuesday evening.
Beyond Tuesday temperatures come down only slightly, still
remaining in the upper 80s and low to mid 90s. Several more
perturbations in the flow make their way across the area and bring
more off and on chances for rain to the forecast throughout the
week. On Thursday a broad upper level trof moves over the NW CONUS
and then gradually lifts over Canada on Friday, but a second and
more energized trof forms right on its heels and could be
something to watch in future forecasts.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Monday)
Issued at 1215 PM CDT Sun Aug 22 2021

VFR conditions expected over the next 24 hrs. Breezy southerly
winds today with gusts to around 20-25 kts at times. Later this
afternoon and evening chances for isolated thunderstorms increase
as a weak frontal boundary slides through the area. Pinpointing
the location of these storms is still difficult at this time,
though they could very well affect the terminals. Also expecting a little
bit of LLWS around midnight local time tonight.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Shawkey
AVIATION...Shawkey
Hazardous weather outlook, Aug 22, 3:14 PM CDT, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
314 PM CDT Sun Aug 22 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
231200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
314 PM CDT Sun Aug 22 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible this evening and overnight. There
is a slight risk for severe storms. The main threats will be hail
to the size of golf balls and wind gusts to around 60 mph. An
isolated tornado is also possible.

Heat index values this afternoon will be around 100 degrees for
portions of north central Kansas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will again be possible across portions of the
outlook area at various points Monday afternoon through Saturday
night. A few of these storms could be strong to severe Monday and
Tuesday.

Monday and Tuesday will feature heat index values around 100 to
105 degrees, mainly within southern and eastern portions of the
outlook area.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed after 5 PM. Reports of any hail, wind
damage, and funnel clouds are always appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Aug 22, 5:12 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Hastings NE
512 PM CDT Sun Aug 22 2021

NEZ082-222300-
Furnas NE-
512 PM CDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of western Furnas
County through 600 PM CDT...

At 510 PM CDT, Doppler radar was tracking a strong to severe
thunderstorm near Lebanon, or 16 miles east of McCook, moving
northeast at 30 mph. If this storm maintains its intensity as it
approaches western Furnas County, a Severe Thunderstorm Warning may
be issued within the next 30 to 45 minutes.

This thunderstorm will be near...
Wilsonville around 530 PM CDT.

Other locations in the path of this storm include Cambridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Nebraska.

&&

LAT...LON 4030 10019 4035 10009 4035 10006 4013 9990
      4001 10019
TIME...MOT...LOC 2210Z 239DEG 28KT 4011 10033

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Pfannkuch
Special weather statement, Aug 22, 5:18 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Hastings NE
518 PM CDT Sun Aug 22 2021

NEZ082-083-222245-
Harlan NE-Furnas NE-
518 PM CDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of southeastern Furnas
and southwestern Harlan Counties through 545 PM CDT...

At 518 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Beaver City, or 15 miles northeast of Norton,
moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Hollinger around 535 PM CDT.

Other locations in the path of this storm include Stamford, Oxford
and Orleans.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Kansas...and south central Nebraska.

&&

LAT...LON 4027 9964 4010 9941 4000 9961 4000 9985
      4002 9987
TIME...MOT...LOC 2218Z 228DEG 24KT 4003 9976

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Pfannkuch

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 5:12 PM CDTSpecial Weather StatementGIDFurnas48 min
Aug 22, 5:18 PM CDTSpecial Weather StatementGIDHarlan27 min
Aug 22, 5:46 PM CDTSevere Thunderstorm WarningGIDFurnas, Harlan29 min
Aug 22, 6:04 PM CDTSevere Thunderstorm WarningGIDFurnas26 min
Aug 22, 6:09 PM CDTSpecial Weather StatementGIDHarlan36 min
Aug 22, 6:19 PM CDTSevere Thunderstorm WarningGIDHarlan41 min
Aug 22, 6:26 PM CDTSevere Thunderstorm WarningGIDFurnas, Harlan34 min
Aug 22, 6:46 PM CDTSpecial Weather StatementGIDPhelps44 min
Aug 22, 6:58 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan47 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.